Ohio, 2011Winter Storm in Ohio, January 11 to 12, 2011
January 11 to 12, 2011 · NWS CLE · 3 events in 3 counties and zones
An area of low pressure moved up the Ohio Valley on January 11th and crossed northern Ohio during the evening hours. Snow associated with this low began around midday on the 11th with periods of moderate to heavy snow reported during the afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $800,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved up the Ohio Valley on January 11th and crossed northern Ohio during the evening hours. Snow associated with this low began around midday on the 11th with periods of moderate to heavy snow reported during the afternoon. The snow lessened for a time during the evening but picked up again after midnight on the 12th as cold northerly winds behind the low began to interact with Lake Erie. More moderate to heavy snow occurred during the early morning hours of the 12th. The snow showers finally tapered to flurries late in the afternoon. Snowfall totals across Cuyahoga, Summit and Geauga Counties ranged from 6 to 12 inches. Peak totals for these counties included: 15.4 inches at Sagamore Hills in Summit County; 14.0 inches in Russell Township in Geauga County and 12.7 inches at Broadview Heights in Cuyahoga County. Northwest winds gusted to as much as 25 mph during this event and caused considerable blowing and drifting. Travel was very difficult during this event. Many school districts were either closed or delayed during this storm. Many accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 11, 12:47 PM EST, 13 minutes earlier.
Area forecast discussion, Jan 11, 12:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1247 PM EST TUE JAN 11 2011
.SYNOPSIS...
LOW PRESSURE OVER KENTUCKY WILL MOVE NORTHEAST INTO WESTERN
PENNSYLVANIA THEN WEAKEN INTO A TROUGH THAT WILL LINGER OVER THE
EASTERN LAKES INTO THURSDAY. HIGH PRESSURE WILL MOVE ACROSS THE
REGION FRIDAY THEN A LOW WILL CROSS THE LAKES ON THE WEEKEND AND
DRAG A TRIALING COLD FRONT THROUGH THE AREA SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
SNOW CONTINUES TO MOVE NORTHEAST INTO THE WESTERN AREAS OF THE
FORECAST AREA AT THIS TIME. VISIBILITIES AT TOLEDO AND FINDLAY
HAVE BEEN REDUCED TO BETWEEN 1 AND 2 MILES IN THE LIGHT SNOW.
LATEST RADAR AND SATELLITE IMAGERY INDICATE THE GREATEST
INSTABILITY AND MOISTURE SUPPORT HAS ADVANCED AS FAR NORTHEAST AS
LORAIN...MANSFIELD AND YOUNGSTOWN. SNOW HAS BEGUN TO FALL ALL THE
WAY EAST TO YOUNGSTOWN. THE SNOW SHOULD BE FALLING OVER THE ENTIRE
AREA BY THIS EVENINGS RUSH HOUR.
PRECIPITATION WILL GRADUALLY INTENSIFY THIS EVENING AS THE BEST
DYNAMICS FROM THE LOW PRESSURE SYSTEM REACH THE AREA. LATEST RUC
SHOWS BEST POSITIVE VORTICITY ADVECTION AND DEEPER MOISTURE WILL
PUSH INTO CENTRAL PORTIONS OF OHIO BY THE MIDDLE PART OF THE
AFTERNOON AND INTO THE EXTREME NORTHEAST BY THIS EVENING.
LOW PRESSURE MOVING TOWARD THE AREA WILL EVENTUALLY BECOME
ABSORBED BY THE EAST COAST STORM AND WE SHOULD START TO SEE A
TRANSITION INTO LAKE EFFECT SNOW ACTIVITY. FLOW WILL REMAIN WELL
ALIGNED AS IT SHIFTS TO A NORTHWEST DIRECTION THROUGH THE NIGHT
INTO WEDNESDAY.
MINOR UPDATES TO THE ZONES TO CLEAN UP WORDING...OTHERWISE NO
OTHER CHANGES.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
BETTER DYNAMICS SHIFT EAST OF WESTERN PART OF COUNTY WARNING AREA DURING THE EVENING
SO SNOW SHOULD QUICKLY TAPER TO LIGHT SNOW THERE BY LATE EVENING.
LOW SHIFTS TO EAST COAST BY WED MORNING LEAVING TROUGH HANGING BACK
WEST INTO LAKE ERIE. THIS TROUGH WILL ACT AS A FOCUS FOR LAKE
ENHANCED SHSN TO CONTINUE WED TRANSITIONING TO MORE OF A PURE LAKE
EFFECT EVENT WED NIGHT INTO THU. CONCERNED THAT CUMULATIVE SNOW
COULD GET TO 10 INCHES OR MORE FOR PARTS OF THE SNOWBELT BY LATE WED
NIGHT BUT SINCE 8 INCHES NOT EXPECTED TO OCCUR IN THE FIRST 24 HOURS
(4 PM TODAY THRU 4 PM WED FOR INSTANCE) WILL CONTINUE TO LEAVE
HEADLINE AS AN ADVISORY.
CONTINUED GRADUAL TAPERING OFF OF LAKE EFFECT SHSN TO OCCUR THU AND
THU NIGHT AS DRIER AIR WORKS IN AS HIGH PRESSURE APPROACHES. MODELS
QUICKLY BRING WARM ADVECTION MOISTURE EAST INTO THE AREA FROM 850 MB
TO 700 MB FRI. COULD SEE SOME LIGHT SNOW OR FLURRIES DEVELOP FROM
THIS MOISTURE BY LATER FRI BUT WILL TRY AND HOLD OFF TIL FRI NIGHT
SINCE HIGH PRESSURE RIDGE OVER THE AREA ON FRI.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
THE LONG RANGE BEGINNING SATURDAY WITH MODELS IN GOOD GENERAL
AGREEMENT SHOWING A WOUND UP SURFACE LOW OVER THE WESTERN LAKES AND
HIGH PRESSURE ACROSS THE SOUTHEAST. A WARM ADVECTION SETUP FOR MOST
OF THE DAY HOWEVER BY EVENING THE ASSOCIATED COLD FRONT WILL MOVE
THROUGH THE AREA. SOME QUESTION AS TO HOW COLD THE AIR BEHIND THE
FRONT WILL BE. BOTH MODELS WARMER THAN YDAYS RUNS HOWEVER THE ECMWF
IS COLDER THAN THE GFS WITH -14C BY 06Z SUNDAY VS -8,-10C ON THE
GFS. SUNDAY THE GFS MODERATES THE AIR WHILE THE ECMWF CONTINUES WITH
-12,-14 ACROSS THE AREA WHICH SEEMS MORE REASONABLE. BECAUSE OF THIS
HAVE LOWERED GFS MOS GUIDANCE. CONTINUED WITH CHANCE POPS THROUGH
THE PERIOD IN THE ACTIVE PATTERN.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
IFR CONDITIONS MOVED INTO WESTERN AND SWRN AREAS THIS MORNING AND
WILL SPREAD OVER THE REST OF THE FORECAST AREAS BY ABOUT 21Z.
EXPECT CONDITIONS TO PERSIST OVERNIGHT THOUGH SHOULD START TO SEE
VARIABLE CONDITIONS TO LOW MVFR SEVERAL HOURS AFTER THE LOW MOVES
EAST. THEN IMPROVING MAINLY TO MVFR AFTER 12Z WEDNESDAY...THOUGH
OCCASIONAL IFR ESPECIALLY EAST.
OUTLOOK...NON-VFR CONDITIONS WILL CONTINUE WEDNESDAY AFTERNOON AND THEN
MAINLY ACROSS NE OH/NW PA THURSDAY AND PERHAPS INTO FRIDAY. NON-
VFR CONDITIONS WILL DEVELOP AGAIN ON SATURDAY AND LIKELY CONTINUE
INTO SUNDAY
&&
.MARINE...
NO HEADLINES. LOW PRESSURE MOVES INTO THE UPPER OHIO VALLEY TODAY
AND THEN GETS ABSORBED INTO THE DEVELOPING COASTAL LOW WEDNESDAY.
WEAK HIGH PRESSURE WILL RIDGE ACROSS THE LAKE FROM THE SOUTH
THURSDAY AND FRIDAY. LOOK FOR NORTHEAST WINDS TO BECOME NORTH AS THE
LOW MOVES INTO THE OHIO VALLEY TODAY. WINDS WILL TURN NORTHWEST
TONIGHT CONTINUING WEDNESDAY AND WEDNESDAY NIGHT. WEST WINDS
THURSDAY WILL TURN SOUTH FRIDAY AND SATURDAY AS THE SURFACE HIGH
MOVES TO OUR SOUTH AND THEN EAST. SUSTAINED WINDS WILL BE 20 KNOTS
OR LESS.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 4 PM EST WEDNESDAY FOR
OHZ009>014-019>023-032-033-089.
WINTER WEATHER ADVISORY UNTIL 8 AM EST WEDNESDAY FOR OHZ003-
006>008-017-018-027>031-036>038-047.
PA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
WEDNESDAY FOR PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...ADAMS
NEAR TERM...LOMBARDY
SHORT TERM...ADAMS
LONG TERM...TK
AVIATION...RANDEL
MARINE...TKHazardous weather outlook, Jan 11, 6:09 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
609 AM EST TUE JAN 11 2011
OHZ009>014-019>023-032-033-089-121115-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE-
609 AM EST TUE JAN 11 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 4 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>008-017-018-027>031-036>038-047-121115-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
609 AM EST TUE JAN 11 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ001>003-121115-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
609 AM EST TUE JAN 11 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-121115-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
609 AM EST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Cuyahoga
- When
- January 11, 1:00 PM EST to January 12, 4:00 PM EST
- Where
- Cuyahoga forecast zone
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
An area of low pressure moved up the Ohio Valley on January 11th and crossed northern Ohio during the evening hours. Snow associated with this low began around midday on the 11th with periods of moderate to heavy snow reported during the afternoon. The snow lessened for a time during the evening but picked up again after midnight on the 12th as cold northerly winds behind the low began to interact with Lake Erie. More moderate to heavy snow occurred during the early morning hours of the 12th. The snow showers finally tapered to flurries late in the afternoon. Snowfall totals across Cuyahoga County ranged from 6 to 10 inches. A peak total of 12.7 inches was reported at Broadview Heights with 11.8 inches at Solon. Northwest winds gusted to as much as 25 mph during this event and caused considerable blowing and drifting. Travel was very difficult during this event. Many school districts were either closed or delayed during this storm.
Winter Storm, Summit
- When
- January 11, 1:00 PM EST to January 12, 4:00 PM EST
- Where
- Summit forecast zone
- Property damage
- $300,000
- Reported by
- Trained Spotter
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
An area of low pressure moved up the Ohio Valley on January 11th and crossed northern Ohio during the evening hours. Snow associated with this low began around midday on the 11th with periods of moderate to heavy snow reported during the afternoon. The snow lessened for a time during the evening but picked up again after midnight on the 12th as cold northerly winds behind the low began to interact with Lake Erie. More moderate to heavy snow occurred during the early morning hours of the 12th. The snow showers finally tapered to flurries late in the afternoon. Snowfall totals across northern Summit County ranged from 6 to 12 inches with lesser amounts further south. A peak total of 15.4 inches was reported at Sagamore Hills with 11.5 inches at Twinsburg. Northwest winds gusted to as much as 25 mph during this event and caused considerable blowing and drifting. Travel was very difficult during this event. Many school districts were either closed or delayed during this storm.
Winter Storm, Geauga
- When
- January 11, 2:00 PM EST to January 12, 9:00 PM EST
- Where
- Geauga forecast zone
- Property damage
- $200,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
An area of low pressure moved up the Ohio Valley on January 11th and crossed northern Ohio during the evening hours. Snow associated with this low began around midday on the 11th with periods of moderate to heavy snow reported during the afternoon. The snow lessened for a time during the evening but picked up again after midnight on the 12th as cold northerly winds behind the low began to interact with Lake Erie. More moderate to heavy snow occurred during the early morning hours of the 12th. The snow showers finally tapered to flurries late in the afternoon. Snowfall totals across Geauga County ranged from 6 to 10 inches. A peak total of 14.0 inches was reported in Russell Township. Northwest winds gusted to as much as 25 mph during this event and caused considerable blowing and drifting. Travel was very difficult during this event. Many school districts were either closed or delayed during this storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, January 11 to 12, 20111 death · 1 injured · 21 events
- Winter Weather in Illinois, January 11, 20111 death · 1 injured · 3 events
- Cold in New Mexico, January 11, 20111 death · 1 event
- Winter Storm and Heavy Snow in Massachusetts, January 11 to 13, 2011$225,000 · 57 kt wind · 23 events
- Winter Storm and Heavy Snow in Alaska, January 11 to 17, 2011$300,000 · 78 kt wind · 10 events
- Winter Storm in Pennsylvania, January 11 to 12, 2011$400,000 · 2 events
- Heavy Snow and Winter Weather in Delaware, January 11 to 12, 20115 injured · 4 events
- Winter Storm and Winter Weather in New York, January 11 to 12, 201127 events
- Heavy Snow and Winter Weather in Ohio, January 11 to 12, 201125 events
- Winter Weather in Indiana, January 11 to 12, 201122 events
- Winter Weather in Illinois, January 11, 201119 events
- Heavy Snow and Winter Weather in West Virginia, January 11 to 13, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275980, 275982, 275981.